Oklahoma, 2011

Tornado in Oklahoma, November 8, 2011

November 8, 2011 · NWS SHV · 1 event in 1 county or zone

A potent upper level storm system moved out of the Texas Hill County and into the Southern Plains during the afternoon of November 11th. Deep layer shear and low level shear was significant enough for supercells and mesocyclones during the afternoon and evening hours across the region given the instability in place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A potent upper level storm system moved out of the Texas Hill County and into the Southern Plains during the afternoon of November 11th. Deep layer shear and low level shear was significant enough for supercells and mesocyclones during the afternoon and evening hours across the region given the instability in place. Discrete storms developed ahead of a strong cold front and some of these storms produced damaging wind gusts, large hail and tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 8, 11:20 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Nov 8, 11:20 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1120 AM CST TUE NOV 8 2011

.UPDATE...

JUST SENT OUT ZONE UPDATE FOR TOA 875 UNTIL 600 PM THIS EVENING.
ALSO JUST TOOK A LOOK AT TEMPS ACROSS THE AREA AND THEY ARE
APPROACHING FORECAST MAXES RAPIDLY...SO MAY BE DOING ANOTHER QUICK
UPDATE REAL SOON.

ELEVEN

&&

.PREV DISCUSSION... /ISSUED 1030 AM CST TUE NOV 8 2011/

DISCUSSION...

A WET FORECAST REMAINS ON TAP FOR THE AREA TODAY...AS A COLD FRONT
IS EXPECTED TO MOVE THROUGH THE AREA LATER TODAY. DEEP LOW LEVEL
MOISTURE IS IN PLACE ACROSS THE AREA...BUT THE MID TO UPPER LEVELS
HAVE NOT CAUGHT UP YET AS WATER VAPOR IMAGERY SHOWS THE AREA SEMI-
DRY SLOTTED AT THIS TIME. POPS ARE ALREADY MAXIMIZED ACROSS MUCH
OF THE AREA TODAY AND TONIGHT...AS RAIN LOOKS CERTAIN FOR THE
ENTIRE CWA. SPC CONTINUES TO HOLD MUCH OF THE AREA IN A SLIGHT
RISK OUTLOOK FOR SEVERE STORMS...BUT ANALYSIS OF THE MORNING
SOUNDING GIVES US A MARGINAL CHANCE AT BEST.

HOWEVER WE DID MODIFY THE SOUNDING...AND GOT DECENT CAPE VALUES
IN THE 700-1000 J/KG. INSTABILITY WILL BE KEY TO GETTING SEVERE
ACTIVITY THIS AFTERNOON...DECENT SURFACE HEATING THIS AFTERNOON
WILL BE NEEDED TO SET UP THE ATMOSPHERE FOR SEVERE ACTIVITY.
DEEP EAST TEXAS AND WESTERN LOUISIANA LOOKS TO BE THE AREAS WHERE
INSTABILITY WILL BE THE GREATEST. THE OTHER COMPONENT NEEDED IS
LIFT.  THE FRONT WILL BE THE PRIMARY FOCUS FOR GENERATING
LIFT...BUT THE NAM AND GFS ARE SHOWING DECENT UPPER LEVEL
DIVERGENCE THIS AFTERNOON AND EVENING WITH A SPLIT JET ON THE
250MB CHART...AND THIS SHOULD HELP ENHANCE ANY LIFT GENERATED AT
THE SURFACE.

DAMAGING STRAIGHT LINES WILL BE THE MOST COMMON ACTIVITY
ASSOCIATED WITH ANY SEVERE ACTIVITY...BUT ISOLATED TORNADO
ACTIVITY CAN NOT BE RULED OUT AT ALL. THE CURRENT FORECAST
MENTIONS SEVERE ACROSS THE ENTIRE CWA...THUS FORECAST SEEMS ON
TRACK THIS MORNING.

ELEVEN

AVIATION...

MVFR DECKS CONTINUE TO PREDOMINATE ACROSS AREA THIS MORNING. THIS
TREND TO CONTINUE WITH SOME TEMPO LOW VFR CIGS BY 18Z. SHOWERS AND
ISOLD TSTMS MOVG INTO NE TX AND SE OK. VCNTY SHOWERS AT TYR AND
LFK...AND BY 17Z AT TXK AND GGG TERMINALS. AFTER 18Z AT REMAINING
TERMINAL SITES. STG LOW LVL SHEAR...DIVERGENCE ALOFT...AND DEEP LOW
LVL MOISTURE THIS AFTN. TSTMS WITH HEAVY RAIN AND STRONG DOWNDRAFT
WINDS EXPECTED WITH ROTATING STORMS POSSIBLE. CONVECTION MOVE EAST
OF CWA AFTER 06Z...WITH SKIES BECMG SKC AND NW WINDS 15 TO 20 KTS
BEFORE 18Z WED. /VII/

&&

.PREVIOUS POINT TEMPS/POPS...
SHV  78  49  64  39  63 /  90  70   0   0   0
MLU  80  56  66  40  62 /  50 100  10  10   0
DEQ  75  43  61  32  61 / 100  40   0   0   0
TXK  76  46  62  37  61 / 100  50   0   0   0
ELD  77  49  63  36  62 /  70  90  10   0   0
TYR  75  45  63  39  62 / 100  30   0   0   0
GGG  76  47  63  37  63 / 100  50   0   0   0
LFK  78  47  68  38  66 /  90  50   0  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

11/07
Hazardous weather outlook, Nov 8, 6:02 AM CST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
602 AM CST TUE NOV 8 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-081800-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
602 AM CST TUE NOV 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL INCREASE LATER THIS MORNING ACROSS
NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS...AHEAD
OF A STRONG UPPER LEVEL STORM SYSTEM THAT WILL EMERGE OUT FROM THE
SOUTHERN ROCKIES AND INTO THE SOUTHERN PLAINS. THESE SHOWERS AND
THUNDERSTORMS WILL INTENSIFY THIS AFTERNOON DURING PEAK HEATING AS
THEY ENTER EXTREME EASTERN TEXAS...NORTH LOUISIANA...AND SOUTHWEST
ARKANSAS. GIVEN THE STRONG WIND SHEAR AND FORCING IN PLACE...SOME
OF THESE STORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING
WINDS AND ISOLATED TORNADOES. HOWEVER...THE SEVERE WEATHER THREAT
WILL BE DEPENDENT ON THE EXTENT OF INSTABILITY IN PLACE...WHICH
COULD BE INHIBITED BY CLOUD COVER AND SHOWERS THAT MAY DEVELOP
AHEAD OF THE PRIMARY BAND OF THUNDERSTORMS. IN ADDITION TO THE
SEVERE THUNDERSTORM THREAT...LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE AREAWIDE...WITH RAINFALL AMOUNTS OF ONE TO THREE INCHES
EXPECTED...WITH ISOLATED HIGHER AMOUNTS POSSIBLE. THE SHOWERS AND
THUNDERSTORMS WILL DIMINISH FROM WEST TO EAST THIS EVENING...WITH
COOLER AND DRIER AIR FILTERING SOUTHEAST BEHIND A COLD FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...MAY BE NEEDED TODAY AND THIS EVENING.

15

In the hours before

Special weather statement, Nov 8, 1:22 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
122 PM CST TUE NOV 8 2011

TXZ108-124-136-082000-
FRANKLIN-SMITH-WOOD-
122 PM CST TUE NOV 8 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 200 PM CST...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     FRANKLIN...SMITH AND WOOD...

INCLUDING THE FOLLOWING LOCATIONS...
     GOLDEN...HAINESVILLE...HAWKINS...HOARD...LINDALE...MINEOLA...
     MOUNT VERNON...PLEASANT GROVE...PURLEY...QUITMAN...SCROGGINS AND
     WINNSBORO...

AT 119 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR GOLDEN...OR NEAR MINEOLA...
MOVING NORTHEAST AT 60 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH SMALL
HAIL.

03

The radar

The Western Arkansas radar (KSRX), 165 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, McCurtain

When
November 8, 1:45 PM CST to 2:02 PM CST
Where
McCurtain County, 4.13 mi SW of North Valiant to 2.18 mi ENE of North Valiant
Rating
EF1
Path length
6.15 mi
Path width
50 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
33.951, -95.142

The tornado touched down along County Road N4440 where it snapped several trees. It continued northeast across rural areas lifting a small outbuilding off of its base on County Road D4447 and snapping additional trees and power lines along N4460 and 298. Two empty train boxcars were blown over off of the railroad tracks just before the tornado crossed US HWY. 70. The tornado continued to snap trees and limbs as it moved through forested land before lifting just southeast of the intersection of N4480 and N4490. Maximum winds were estimated at 90 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyThe tornado archive for Oklahoma, 2011Warnings in Oklahoma, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348644.